MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL LINEAR STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*RL LINEAR STAPLER; STAPLE, IMPLANTABLE
Catalog Number TX30B
Health Effect - Clinical Codes Failure to Anastomose (1028); No Code Available (3191)
Date of Event 08/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 09/16/2019.Batch # r5974g.Additional information was requested, and the following was obtained: can you please clarify the following "staple line did not hold? surgeon had to repair/suture the staple line transanally." were unformed or malformed staples seen on the staple line? was the staple line incomplete (missing staples)? did this issue occur in the original surgical procedure? or was the patient taken back to surgery (reoperation)? if yes, on what date was the patient taken back to surgery? response received: there were unformed staples.Yes the patient did have to come back to the or for further surgery one week after the original case.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What were the indications for surgery? did the patient receive any preoperative chemotherapy or radiation? is it the surgeon¿s standard routine to use 30mm for this application or were there anatomical abnormalities that led to a 30mm device being used? was the device difficult to close? was it confirmed that the tissue was lying evenly in jaws with no bunching, stretching, or uneven loading of the tissue? was the reoperation due to the issue experienced with the device? can more information be provided on the intraoperative repair? what were the indications for the reoperation? what was done during the reoperation? what is the current status of the patient? device analysis: the analysis results showed that the tx30b device arrived with no apparent damaged and with a reload loaded on the device.The reload was received fully fired.In addition, a staple was received inside the plastic bag.The staple was not properly formed.The device was tested for functionality with a test reload and it fired and formed all the staples as intended.The staple line was complete, and the staples meet the staple form release criteria during testing, the device performed without any difficulties noted.Although the returned staple was found to be malformed, no conclusion could be reached as to the cause of the staple malformation.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.
 
Event or Problem Description
It was reported that during a proctocolectomy procedure, the staple line did not hold.Surgeon had to repair/suture the staple line transanally.There was no patient injury.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested and the following was obtained: what were the indications for surgery? chronic ulcerative colitis.Did the patient receive any preoperative chemotherapy or radiation? no.Is it the surgeon¿s standard routine to use 30mm for this application or were there anatomical abnormalities that led to a 30mm device being used? the 30 stapler is doctor's routine stapler, there were no anatomical abnormalities.Was the device difficult to close? no.Was it confirmed that the tissue was lying evenly in jaws with no bunching, stretching, or uneven loading of the tissue? yes.Was the reoperation due to the issue experienced with the device? very possibly, yes.Can more information be provided on the intraoperative repair? since many of the staples did not form, dr.Had to hand sew the anastomosis.The anastomosis was so low in the pelvis that this repair had to be done transanally.What were the indications for the reoperation? anastomotic leak.What was done during the reoperation? closure of the rectal stump as well as creation of a diverting ileostomy.What is the current status of the patient? stable, awaiting further surgery to reverse the ileostomy.(b)(4).(b)(6) hospital (b)(4).Pdf].

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9071325
Report Number3005075853-2019-22034
Device Sequence Number2451652
Product Code GDW
UDI-Device Identifier10705036003311
UDI-Public10705036003311
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2023
Device Catalogue NumberTX30B
Device Lot NumberR40V3V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2019
Initial Date Received by Manufacturer 08/21/2019
Supplement Date Received by Manufacturer09/17/2019
Initial Report FDA Received Date09/16/2019
Supplement Report FDA Received Date10/04/2019
Patient Sequence Number1
Patient Age23 YR
Patient Weight71